Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 11, NWS Blacksburg, VA

October 16, 2006Ashe County, Watauga County, North Carolina; 4 counties in Virginia; Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Oct 16, 2006, 9:53 PM EDT for Ashe County, Watauga County, North Carolina; 4 counties in Virginia; Mercer County, Summers County, West Virginia. It took effect at Oct 17, 2006, 3:58 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2006, 9:53 PM EDT (01:53 UTC)
In effect from
Oct 17, 2006, 3:58 AM EDT
Expired
Oct 17, 2006, 12:00 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 170154
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
953 PM EDT MON OCT 16 2006

...STRONG SOUTHEAST WINDS LATE TONIGHT AND TUESDAY MORNING...

.A LOW PRESSURE SYSTEM WILL MOVE NORTHWARD INTO THE UPPER
MISSISSIPPI VALLEY BY TUESDAY MORNING. STRONG SOUTHEAST TO SOUTH
WINDS AHEAD OF THIS SYSTEM WILL MOVE INTO THE TENNESSEE VALLEY AND 
SOUTHERN APPALACHIANS TOWARD TUESDAY MORNING. BECAUSE OF WIDESPREAD
RAINFALL CREATING A STABLE LAYER AT THE SURFACE...THESE STRONG
WINDS ARE ONLY EXPECTED TO AFFECT THE HIGHER ELEVATIONS.

NCZ001-018-VAZ007-009-015-171000-
/O.NEW.KRNK.WI.Y.0011.061017T0800Z-061017T1600Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE
953 PM EDT MON OCT 16 2006

...WIND ADVISORY IN EFFECT FROM 4 AM TO 12 PM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 12 PM EDT TUESDAY. 

SOUTHEAST WINDS WILL INCREASE TO 15 TO 30 MPH...WITH GUSTS AS HIGH
AS 50 MPH...TOWARD MORNING. THE HIGHEST GUSTS ARE EXPECTED TO BE
IN ELEVATIONS ABOVE 3500 FEET IN THE NORTHERN MOUNTAINS OF NORTH
CAROLINA...AND ABOVE 3000 FEET IN THE SOUTHWEST MOUNTAINS OF
VIRGINIA. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN
TREES AND POWER LINES WITH A WET SOIL...AND WILL ALSO MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS71 KRNK 170758
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT TUE OCT 17 2006

...STRONG SOUTHEAST WINDS THIS MORNING...

.LOW PRESSURE WILL TRACK NORTHEAST INTO THE UPPER MIDWEST THIS
MORNING. STRONG SOUTHEAST TO SOUTH WINDS AHEAD OF THIS SYSTEM
WILL MOVE INTO THE APPALACHIANS EARLY THIS MORNING AND CONTINUE
THROUGH MIDDAY. THE STRONGEST WINDS ARE LIKELY ACROSS THE HIGHER
RIDGES OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND PARTS
OF SOUTHEAST WEST VIRGINIA.

VAZ010-WVZ042-043-045-171600-
/O.EXA.KRNK.WI.Y.0011.061017T0800Z-061017T1600Z/
BLAND-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...BLAND...BLUEFIELD...HINTON...LEWISBURG
358 AM EDT TUE OCT 17 2006

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EDT TODAY. 

SOUTHEAST WINDS AT 15 TO 30 MPH...WITH GUSTS AS HIGH AS 50
MPH ARE EXPECTED THIS MORNING. THE HIGHEST GUSTS ARE EXPECTED TO
BE IN ELEVATIONS ABOVE 3000 FEET...MAINLY ACROSS THE WESTERN SLOPE
LOCATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN
TREES AND POWER LINES WITH A WET SOIL...AND WILL ALSO MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

NCZ001-018-VAZ007-009-015-171600-
/O.CON.KRNK.WI.Y.0011.061017T0800Z-061017T1600Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE
358 AM EDT TUE OCT 17 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY. 

SOUTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH...WITH GUSTS AS
HIGH AS 55 MPH...THIS MORNING. THE HIGHEST GUSTS ARE EXPECTED TO
BE IN ELEVATIONS ABOVE 3500 FEET IN THE NORTHERN MOUNTAINS OF
NORTH CAROLINA...AND ABOVE 3000 FEET IN THE SOUTHWEST MOUNTAINS OF
VIRGINIA.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG MAY DOWN
TREES AND POWER LINES WITH A WET SOIL...AND WILL ALSO MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 16, 7:53 PM EDT, 2 hours earlier.

Area forecast discussion, Oct 16, 7:53 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT MON OCT 16 2006

.AVIATION...

PRECIPITATION GRADUALLY OVERTAKING THE VERY DRY AIR IN PLACE OVER
THE REGION...AND EXPECT THIS TREND TO CONTINUE THRU THE TAF
PERIOD. THIS WILL PROVIDE A GENERAL LOWERING OF CEILINGS OVERNIGHT
INTO THE MVFR AND EVENTUALLY IFR RANGE...MAINLY FROM SOUTHWEST TO
NORTHEAST OVER THE AREA. LOW LEVEL WIND SHEAR ALSO A CONCERN GIVEN
IMPRESSIVE FLOW JUST ABOVE THE SURFACE DEVELOPING OVERNIGHT...AND
HAVE MENTIONED IN ALL SITES EXCEPT KBLF...WHERE SOUTHEAST
DOWNSLOPE FLOW SHOULD KEEP WINDS AT THE SFC QUITE GUSTY LATER
TONIGHT. OTHERWISE...LIGHT TO MODERATE RAIN LIKELY TO PERSIST INTO
THE AFTN HOURS AS PROLONGED PERIOD OF LIFT SLIDES ACROSS THE
AREA...WITH MAINLY IFR CONDITIONS EXPECTED...ALTHOUGH POTENTIAL
EXISTS FOR OCCASIONALLY LOWER CONDITIONS IN THE VLIFR RANGE UNDER
HEAVIER POCKETS OF RAINFALL.

&&

.PREV DISCUSSION...
 (ISSUED 640 PM EDT MON OCT 16 2006)

SHORT TERM /REST OF TONIGHT/...

I HAVE UPDATED THE GRIDS TO MOVE THE RAIN IN FASTER...AND HAVE
ALSO LOWERED MIN TEMPS MOST LOCATIONS. I ALSO ADDED IN OCCASIONAL
HEAVY RAIN TO THE SE UPLSOPE AREAS OF THE NW NC MTNS AND EXTREME
SW VA AFTER 06Z. NEW ZFP WIL BE ISSUED SHORTLY.

PREV DISCUSSION...
 (ISSUED 321 PM EDT MON OCT 16 2006)

SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
IMPRESSIVE LOOKING SYSTEM COMING OUT OF THE SOUTHERN PLAINS
SPREADING WIDESPREAD RAIN FROM THE GREAT LAKES SOUTH TO THE GULF
COAST. CONVECTION OVER THE SOUTHEASTERN U.S. JUST NORTH OF THE WARM
FRONT IS STEALING SOME OF THE GULF MOISTR STREAMING NORTH AHEAD OF
THE SYSTEM WHILE JET DYNAMICS ARE PRODUCING A SECOND AREA OF HEAVIER
RAIN OVER THE OHIO VALLEY. THE WARM FRONT WILL REMAIN TO OUR SOUTH
THRU THE EVENT RESULTING IN A VERY COOL RAINFALL ACROSS THE AREA.

HIGH PRESSURE ALONG THE COAST WILL COMBINE WITH THE APPROACHING
STORM TO CREATE A STRONG PRESSURE GRADIENT OVER THE WESTERN
COUNTIES. CROSS-BARRIER SOUTHEAST FLOW WILL CREATE STRONG BREEZES
AND OCCASIONAL GUSTS IN THE 40S OVER THE HIGH ELEVATIONS OF SOUTHEAST
WEST VIRGINIA AND FAR SOUTHWEST VIRGINIA.

CONVECTION WILL CONTINUE NEAR THE WARM FRONT TNGT WHICH WILL
ROB MOISTR AND REDUCE RAINFALL AMOUNTS TO AN EXTENT OVER THIS
AREA. THAT BEING SAID...SIZE OF THE SYSTEM SHUD RESULT IN GOOD
RAINFALL AMOUNTS FOR THE CWA THROUGH TMRW MIDDAY. LOOKING AT ABOUT
A 12 HOUR PERIOD OF GOOD RAINFALL. THINKING HEAVIEST AMOUNTS WILL
OCCUR OVER/NEAR THE BLUE RIDGE IN THE SOUTHERN HALF OF THE FCST
AREA WHERE LOW LEVEL UPSLOPE FLOW WILL BE GREATEST DUE TO LACK OF
STRONG INVERSION. AT THIS TIME THINKING AS MUCH AS TWO INCHES
COULD FALL IN SOME SPOTS IN THE SOUTHWEST...WHILE OVER THE
PIEDMONT AMOUNTS OF AN INCH OR SLIGHTLY MORE ARE MORE LIKELY.

SHORTWAVE RIDGING BEHIND TONIGHTS SYSTEM WILL RESULT IN WEAK HIGH
PRESSURE FOR MIDWEEK. UPR FLOW WILL BE WESTERLY DUE TO A SECOND
WAVE DIGGING OVER THE ROCKIES. THIS WILL KEEP TEMPS MILD THROUGH
MIDWEEK. THE WAVE OVER THE ROCKIES WILL BE THE WAVE THAT USHERS IN
MUCH COOLER AIR BY THE END OF THE WEEK AS THE NORTHERN STREAM
TAKES A BIG DIP INTO THE CENTRAL AND EASTERN PART OF THE COUNTRY.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
THE NORTHERN STREAM WILL CONTINUE TO CALL THE SHOTS DURING THE
EXTENDED PERIOD AS DEEP POLAR VORTEX PERSISTS OVER SOUTH-CENTRAL
CANADA WITH UPPER RIDGING OFF THE WEST COAST.  THIS WILL ALLOW
COLDER THAN NORMAL AIR TO DROP OUT OF CANADA AND INTO THE EASTERN
HALF OF THE U.S.

MOST MODELS AGREE THAT THE COLD FRONT PASSING THROUGH THURSDAY NIGHT
AND FRIDAY MORNING WILL PUSH 850 TEMPS BACK TO NEAR FREEZING FOR
MOST OF THE AREA ALONG WITH ABOUT A 48 HOUR PERIOD OF DRY WEATHER AS
SFC HIGH PRESSURE MOVES DIRECTLY OVER THE SOUTHERN APPALACHIAN
REGION. ANOTHER COLD FRONT WITH REINFORCING SHOT OF COLD AIR IS
EXPECTED TO BE LATE IN THE WEEKEND.

AVIATION...
LOW LEVEL DRY AIR WILL PERMIT VFR CONDITIONS TO PERSIST THROUGH 00
UTC. MID AND UPPER LEVEL MOISTURE WILL CONTINUE TO INCREASE WITH
LAYERS THICKENING AND LOWERING DURING THE EVENING. VIRGA WILL
EVENTUALLY DEVELOP...LEADING TO MOISTENING OF LOW LEVELS AND
CONTINUED LOWERING OF CLOUD LAYERS. RAIN WILL DEVELOP AFT 00 UTC
WITH CONDITIONS DETERIORATING AND BECOMING MVFR AND THEN IFR BEFORE
12 UTC WITH WIDESPREAD RAIN. THERE WILL BE A STRONG LLJ (40-60
KTS OUT OF THE SE) AT ABOUT 3500 FEET AGL. AS A RESULT...EXPECT
TURBULENCE INOF MTNS BEGINNING THIS EVENING AND COUNTINUING
THROUGHT THE TAF PD. WIND GUSTS AT BLF MAY ECLIPSE 30 KTS BETWEEN
09 AND 14 UTC.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

LAWRENCE
Hazardous weather outlook, Oct 16, 3:59 AM EDT, 17 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EDT MON OCT 16 2006

NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-170800-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-
GREENBRIER-
359 AM EDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST WINDS ARE EXPECTED TO INCREASE TO BETWEEN 15 AND 30 MPH
LATE TONIGHT WITH GUSTS TO 40 OR 45 MPH POSSIBLE ABOVE 3000 FEET
BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY SOUTHERLY WINDS TO 45 MPH MAY CONTINUE AT THE HIGHER
ELEVATIONS THROUGH MIDDAY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ002>006-019-020-VAZ011>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-170800-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-
WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MONROE-
359 AM EDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Wind Advisories in West Virginia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.